Qnexa image

Qnexa

by James J. Galligan,  Ph.D., Associate  Chair,
Department of Pharmacology and  Toxicology

The most recent blog discussed the Food and Drug Administration’s denial of an application for approval of a new weight loss drug, locanserin.

Well, an FDA advisory panel has recommended that an application for approval of another weight loss drug be denied.

The new drug, called Qnexa, is a combination of two drugs, phentermine and topiramate.  Phentermine is a component of the previously banned Fen-Phen weight loss drug that was removed from the market more than 10 years ago because it caused heart valve problems.

Phentermine is an amphetamine like drug that acts in the hypothalamus to control appetite.  Phentermine also stimulates the sympathetic nervous system and this caused an increase in heart rate in many patients taking Qnexa in the clinical trials.  Topiramate is an anti-seizure drug that is also used to treat bipolar disorders, obesity and binge eating.  Topiramate has multiple potential mechanisms effects on neurotransmission in the brain including blocking sodium channels and glutamate receptors and enhancing the actions of the inhibitory neurotransmitter, gamma amino-butyric acid (GABA).

While data from clinical trials of locanserin for weight loss showed marginal effects on body weight, the studies of the effectiveness of Qnexa on weight loss provide more impressive results.  Subjects taking Qnexa lost substantially more weight that subjects taking a placebo medication after 1 year.  Unfortunately, Qnexa also caused an increase in heart rate in many subjects and this raises the potential for heart arrhythmias in subjects that might be predisposed to this problem.  Most patients taking Qnexa would likely do just fine.  However, there are many people who are at risk for dangerous heart arrhythmias and who are unaware of this risk.  This raises the bar for approval of any medication that has even the slightest risk of heart-related side effects.

The FDA prefers to err on the side of patient safety in these cases.